Constipation can be side-effect of pain medications

askthedoctor_mekasha
Q: Can chronic lower back pain damage nerves in your gut and cause constipation? Would steroid injections help? Nancy S., Allen Park

A: Chronic pain can damage nerves, but it is highly unlikely that it has damaged nerves in your digestive system. It is likely that your constipation is a side-effect of consuming pain medications. Let your prescribing physician know about the side-effect you are experiencing. Lumbar epidural steroid injections may be helpful for managing your back pain; they should allow relief so that you can reduce or eliminate pain medications long enough to get to a normal routine.

* * *

Q: I often have pain in my hand after using a mouse all day at work. Are there any injections or treatments that are non-invasive that can help? I want to avoid taking pills and surgery, if possible. Mark A., Southgate

A: Applying ice, resting your hand, taking breaks and changing the ergonomic set-up of your desk may help. If none of these alleviate your pain, then you may need to see a hand specialist for further evaluation to prevent the possibility of permanent nerve damage. If it is carpal tunnel syndrome, a minimally invasive surgery could resolve your pain and prevent long-term problems.

* * *
Q: I am having back surgery soon and will be taking strong pain prescriptions for a few weeks afterward. I fear becoming addicted to them. Do you help manage this situation? Phyllis G., Westland

A: A professional pain physician can help you alleviate those fears with proper medication management. In many cases, addiction starts from longer term use of opiates; however, every person is different so having a qualified doctor manage your medication may be the best course of action for you.

Daniel Mekasha, M.D., is board-certified in anesthesiology and pain management. His practice, MAC Pain & Spine Institute, is at 23050 West Road, Suite 220, Brownstown. Do you have a health question for Dr. Mekasha? Submit it by email to: askthedoctor@cscmi.net.

All information provided in Ask The Doctor is intended for your general knowledge. Consult with your personal doctor or pharmacist for any specific health or nutrition issues. Never disregard professional medical advice or delay seeking medical treatment because of information you have read in any publication.